How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. K. Your Own Question
Dr. K.
Dr. K., Board Certified MD
Category: Medical
Satisfied Customers: 4363
Experience:  Board certified with experience in primary care.
65718478
Type Your Medical Question Here...
Dr. K. is online now

Citalopram Withdrawal Dizziness

Resolved Question:

I was prescribed Citalopram for several months but after multiple complaints to my doctor about it's ineffectiveness in my situation and noticing a sudden increase in my weight I stopped taking them (abruptly, cold turkey). For the two weeks since ceasing to take the medication I'm suffering aching joints, near constant dizziness which is intensified by the feeling of pulsing and throbbing in my head. The aches I can cope with, however the dizziness is causing me to faint frequently. Background: I was prescribed Citalopram for depression (I actually have a clinical diagnosis of Bipolar), at a dose of 20mg daily. Around four months later after complaining more than once that the medication was not helping I was upped to 40mg daily. Three months later this was still not working, and I had enough. I was still suffering from depression and the opposite mood swings and the final straw came when I noticed I had put on a large amount of weight. I felt incredibly unhealthy and just wanted to be rid of the tablets. Knowing I would have to taper off over some six weeks I just stopped abruptly and was prepared to deal with the consequences. It is however now at the point where I am suffering to the point of being house bound, dizziness, light headedness, faint spells, nausea along with aching joints. Paracetamol is enough to ease the joints however I the dizziness just won't go away, and I'm too afraid to go back to the doctor for the fear I'll either get put back on the medication or come away feeling humiliated, told it is my fault and given advice to take paracetamol (despite the fact I already am with limited success). Apologies for the disordered question, and thank you for your time.

Additional: Working at my computer, even for short periods intensifies the dizziness and nausea which then persists for hours after before sometimes beginning to lessen (until working at the computer again... etc) Sometimes movement can bring about this same intensification, even walking (not particularly hard and fast head movements).

Submitted: 2 years ago.
Category: Medical
Expert:  Dr. K. replied 2 years ago.
Dr. K. :

Hello, this is Dr K.. Answers are not medical advice and do not constitute a doctor/patient relationship. I look forward to helping you today.

Dr. K. :

Its not recommended to stop this medication abruptly You will get withdrawal symptoms due to serotonin withdrawal. The dizziness and headaches are common symptoms.

Dr. K. :

Bipolar disorder is best treated with an antipsychotic and and antidepressant together. If just an antidepressant is used, mania can occur or rapid cycling may result

Dr. K. :

Its best to go back on a lower dose of Citalopram such as 20 mg and after your symptoms disappear to withdraw slowly over a period of 2-4 weeks under your Drs care.

Dr. K. :

I hope this helps

Customer:

Hi, unfortunately i can't go back on the Citalopram as it was causing me severe personality changes which were dangerous and putting my life at risk. Therefore i'm wanting to know what i can do to get rid of the dizziness, nausea, headaches etc, when going back on the medication is not an option. And also whether or not i can try an alternative treatment whilst still suffering from the side effects. Thanks

Dr. K. :

Unfortunately nothing is going to treat serotonin withdrawal except serotonin

Dr. K. :

Going on a very low dose may not cause the personality changes you are worried about.

Dr. K. :

If that is not an option, you can try symptomatic treatment

Dr. K. :

For the nausea and dizziness an over the counter motion sickness pill can help

Dr. K. :

I would suggest meclizine hydrochloride "Bonine"

Dr. K. :

This may or may not help with the headaches.

Dr. K. :

Headache could be treated with over the counter ibuprofen or Midol, which is meant for premenstrual symptoms but may work for this type of headache.

Dr. K. :

Its also important to be well hydrated. A little caffeine does not hurt such as 2 cups of coffee in the morning temporarily if you do not do this already

Dr. K. :

I hope this helps

Customer:

Thanks Dr. K, will take those suggestions on board and wait it out

Dr. K. and 3 other Medical Specialists are ready to help you

Related Medical Questions